Kratom has its own share of cons, warns FDA
Recently, the U.S. Food and Drug Administration (FDA) has issued warning related to the harmful effects of kratom – a herbal supplement that resembles opioids. This supplement has not been approved by the FDA, but people seem to be taking it for treatment of conditions like pain and anxiety. Some use it to feel high, while a few use it to stop their dependence on heroin or prescribed painkillers.
Also, Kratom is like opioid and risks of addiction, abuse and death are associated with it. According to U.S. Centers for Disease Control and Prevention, more than 5 lakh Americans have died due to a narcotic overuse since 2000. From 2010 to 2015, 36 individuals have died due to excessive consumption of kratom. According to FDA, kratom use causes seizures and damage to the liver.
FDA Commissioner, Dr. Scott Gottlieb suggested that the potential hazards, as well as benefits of kratom, must be evaluated. He further recommended that kratom must undergo the drug review process of FDA, prior to its marketing and labeling for therapeutic purposes.
Some countries have even banned kratom. FDA is also preventing imports of kratom. Gottlieb further added that lessons must be learned from opioid epidemic and the drug must be examined for its potential to cause addiction.